Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 67, NWS Columbia, SC

May 14, 2006Newberry County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 14, 2006, 3:16 PM EDT for Newberry County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2006, 3:16 PM EDT (19:16 UTC)
Expired
May 14, 2006, 4:00 PM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Newberry County, SC

The radar

The Columbia radar (KCAE), 61 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 3:30 PM EDTHAIL 0.75Newberry, SCPENNY SIZE HAIL REPORTED BY FIRE DEPARTMENT AT WILSON ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 12:37 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 141916
SVRCAE
SCC071-142000-
/O.NEW.KCAE.SV.W.0067.060514T1916Z-060514T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
316 PM EDT SUN MAY 14 2006

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 400 PM EDT

* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES SOUTHWEST OF NEWBERRY...AND MOVING EAST
  AT 55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PROSPERITY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3429 8184 3418 8174 3422 8133 3445 8145

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:38 PM EDT, 38 minutes earlier.

Area forecast discussion, May 14, 2:38 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
238 PM EDT SUN MAY 14 2006

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
CONVERGENCE ASSOCIATED WITH THE COLD FRONT MOVING INTO THE REGION
SUPPORTS CONTINUED POPS THIS EVENING. GULF MOISTURE IS CUT OFF AND
BELIEVE THIS WILL CONTINUE TO HELP KEEP COVERAGE LIMITED.
ALSO...FARTHER DRYING SHOULD HAVE OCCURRED BEHIND A LEAD H5
SHORTWAVE TROUGH. THE THUNDERSTORMS THAT DO DEVELOP COULD BE SEVERE
BECAUSE OF STRONG SHEAR AND COLD TEMPERATURES ALOFT WITH H85 WIND
NEAR 40 KNOTS AND H5 TEMPERATURES NEAR -17. THE MAIN THREAT IS
PROBABLY HAIL BECAUSE EXPECT SURFACE-BASED INSTABILITY WILL REMAIN
WEAK. THE PREVIOUS CONVECTION AND CLOUDINESS DURING THE AFTERNOON
SHOULD HELP LIMIT THE SURFACE-BASED INSTABILITY. EXPECT LESS
COVERAGE LATE TONIGHT BECAUSE OF DIURNAL COOLING AND BOTH THE NAM
AND GFS SHOW WEAK H85 COLD ADVECTION.

THE MODELS KEEP THE FRONT OR TROUGH IN THE FORECAST AREA MONDAY
THROUGH TUESDAY. MID-LEVEL TEMPERATURES REMAIN COLD WITH A SERIES OF
SHORTWAVE TROUGHS ROTATING AROUND THE LOW. HOWEVER...MOISTURE
APPEARS LIMITED WITH WEAK H85 COLD ADVECTION DURING MUCH OF THE
PERIOD. PLAN TO USE THE CHANCE OR SLIGHT CHANCE MAV POPS.
&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
MOISTURE APPEARS LIMITED DURING MOST OF THE EXTENDED PERIOD WITH LOW
PRESSURE CENTERED WELL NORTHEAST OF THE REGION AND RIDGING SOUTH AND
WEST. HOWEVER...THE GFS SHOWS A COLD FRONT MOVING INTO THE AREA
SUNDAY.
&&

.AVIATION...
SCATTERED STRONG STORMS POSSIBLE LATE THIS AFTERNOON INTO THE EARLY
EVENING HOURS AS COLD FRONT APPROACHES FROM THE WEST. SURFACE WINDS
SW 10-20 KT BUT WIND GUSTS TO 55 KNOTS AND LARGE HAIL POSSIBLE IN
VICINITY OF THUNDERSTORMS. CIGS 2500-4000 FT AT TIMES. EXPECT
IMPROVING CONDITIONS 01Z-04Z MONDAY AFTER THE FRONT PASSES TO THE
EAST OF THE AREA. SCT-BKN CLOUDS AROUND 4000 FT THROUGH 12Z MONDAY
MORNING WITH WEST WINDS 4-8 KT.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 800 PM THIS EVENING
GA...LAKE WIND ADVISORY UNTIL 800 PM THIS EVENING
&&

05/05/22
Hazardous weather outlook, May 14, 4:05 AM EDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
405 AM EDT SUN MAY 14 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-150805-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
405 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION
EARLY THIS MORNING. SOME STORMS EARLY THIS MORNING WILL BE ON THE
STRONG SIDE...WITH SMALL HAIL...EXCESSIVE LIGHTNING...AND STRONG
GUSTY WINDS ALL BEING POSSIBLE. AN ISOLATED SEVERE THUNDERSTORM
CAN NOT BE RULED OUT EARLY THIS MORNING.

A BETTER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL OCCUR LATE
THIS MORNING INTO THIS AFTERNOON. THE ATMOSPHERE IS EXPECTED TO
BECOME MORE UNSTABLE...WITH INCREASING LOW LEVEL SHEAR...AHEAD OF
AN APPROACHING COLD FRONT.  THUNDERSTORMS SHOULD INCREASE IN
COVERAGE...WITH A GREATER POTENTIAL FOR SOME STORMS TO BECOME
SEVERE. ALTHOUGH THE MAIN THREATS WITH THE THUNDERSTORMS THIS
AFTERNOON SHOULD BE DAMAGING WINDS AND LARGE HAIL...AN ISOLATED
SUPERCELL WILL ALSO REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 14, 9:20 AM EDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
920 AM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HAIL             10 NNE AIKEN            33.67N 81.66W
05/14/2006  E0.75 INCH       AIKEN              SC   BROADCAST MEDIA

            CHANNEL 26 IN AUGUSTA HAD REPORT OF PENNY SIZE HAIL NEAR
            THE INTERSECTION OF I-20 AND HIGHWAY 1

&&

LINTON
Local storm report, May 14, 9:51 AM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
951 AM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HAIL             4 SE ORANGEBURG         33.45N 80.82W
05/14/2006  E0.75 INCH       ORANGEBURG         SC   PUBLIC

            E-Z SHOP ON HIGHWAY 178 JUST SOUTHEAST OF ORANGEBURG
            REPORTED PENNY-SIZE HAIL

&&

LINTON
Special weather statement, May 14, 11:56 AM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1156 AM EDT SUN MAY 14 2006

SCZ020-026-027-141645-

LEXINGTON-NEWBERRY-SALUDA-
1156 AM EDT SUN MAY 14 2006

...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY...LEXINGTON
COUNTY AND SALUDA COUNTY THROUGH 1245 PM EDT...

AT NOON NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN THE AREA NEAR THE WESTERN SHORE OF
LAKE MURRAY. MOVEMENT WAS EASTWARD NEAR 40 MPH.

THE THUNDERSTORMS WILL AFFECT THE LAKE MURRAY AREA...INCLUDING
LEXINGTON AND IRMO THROUGH 100 PM.

IF YOU ARE IN THIS AREA...YOU SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER.

RJL
Local storm report, May 14, 2:10 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
210 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             HEATH SPRINGS           34.59N 80.67W
05/14/2006  E1.00 INCH       LANCASTER          SC   PUBLIC

            STORE ON MAIN STREET IN HEATH SPRINGS REPORTED HAIL THE
            SIZE OF QUARTERS.

&&

LINTON

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:37 AM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more16 hr
May 14, 6:42 AM EDTSevere Thunderstorm WarningCAEEdgefield33 min
May 14, 7:02 AM EDTSevere Thunderstorm WarningCAEAiken43 min
May 14, 7:55 AM EDTSevere Thunderstorm WarningCAEOrangeburg50 min
May 14, 12:36 PM EDTSevere Thunderstorm WarningCAELancaster54 min
May 14, 1:00 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw75 min
May 14, 3:34 PM EDTSevere Thunderstorm WarningCAEAiken41 min
May 14, 3:46 PM EDTSevere Thunderstorm WarningCAEFairfield44 min
May 14, 3:52 PM EDTSevere Thunderstorm WarningCAELexington38 min
May 14, 4:01 PM EDTSevere Thunderstorm WarningCAELancaster59 min
May 14, 4:27 PM EDTSevere Thunderstorm WarningCAERichland32 min
May 14, 4:31 PM EDTSevere Thunderstorm WarningCAEChesterfield59 min
May 14, 4:34 PM EDTSevere Thunderstorm WarningCAEKershaw41 min
May 14, 4:50 PM EDTSevere Thunderstorm WarningCAEEdgefield40 min
May 14, 5:08 PM EDTSevere Thunderstorm WarningCAELee31 min
May 14, 5:11 PM EDTSevere Thunderstorm WarningCAEAiken49 min
May 14, 5:21 PM EDTSevere Thunderstorm WarningCAESaluda24 min
May 14, 5:32 PM EDTSevere Thunderstorm WarningCAELexington58 min
May 14, 5:59 PM EDTSevere Thunderstorm WarningCAERichland61 min
May 14, 6:16 PM EDTSevere Thunderstorm WarningCAEKershaw44 min
May 14, 6:32 PM EDTSevere Thunderstorm WarningCAEOrangeburg29 min
May 14, 6:47 PM EDTSevere Thunderstorm WarningCAEClarendon43 min
May 14, 6:59 PM EDTSevere Thunderstorm WarningCAEChesterfield46 min
May 14, 7:14 PM EDTSevere Thunderstorm WarningCAEBarnwell61 min
May 14, 7:31 PM EDTTornado WarningCAEClarendon18 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.